Alert archive / New Mexico / High Wind Watches in 2017

High Wind Watch 2, NWS Albuquerque, NM

January 10, 2017

NWS Albuquerque, NM issued this high wind watch at Jan 10, 2017, 6:38 AM MST. It took effect at Jan 10, 2017, 8:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 10, 2017, 6:38 AM MST (13:38 UTC)
In effect from
Jan 10, 2017, 8:00 PM MST
Expired
Jan 10, 2017, 2:52 PM MST
In force
Issued by
NWS Albuquerque, NM

The text

As transmitted.

033 
WWUS75 KABQ 101338
NPWABQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
638 AM MST TUE JAN 10 2017

...STRONG AND POTENTIALLY DAMAGING WINDS TO AFFECT THE SANGRE DE
CRISTO MOUNTAINS AND RATON PASS AREA TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

.WINDS WILL INCREASE THIS EVENING AND BECOME POTENTIALLY DAMAGING OVER
THE SANGRE DE CRISTO MOUNTAINS AND RATON PASS. STRONG AND GUSTY WINDS
ARE EXPECTED TO PERSIST THROUGH TUESDAY MORNING. 

NMZ513>515-527-102145-
/O.NEW.KABQ.HW.A.0002.170111T0300Z-170111T1800Z/
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-RATON RIDGE/JOHNSON MESA-
638 AM MST TUE JAN 10 2017

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY MORNING. 

* LOCATION...SANGRE DE CRISTO MOUNTAINS AND THE RATON RIDGE AND
  JOHNSON MESA.

* WINDS...WEST SUSTAINED AT 35 TO 45 MPH WITH GUSTS TO AROUND 65
  MPH WITH LOCALLY HIGHER GUSTS.

* TIMING...WINDS WILL INCREASE LATE THIS AFTERNOON INTO EARLY
  EVENING. WINDS WILL PEAK OVERNIGHT TONIGHT BEFORE TAPERING DOWN
  THROUGH THE MORNING ON WEDNESDAY

* VISIBILITY...VISIBILITY MAY BE LOCALLY REDUCED IN SOME AREAS
  DUE TO BLOWING OR DRIFTING SNOW.

* LOCAL IMPACTS...LIGHT WEIGHT AND UNSECURED OBJECTS MAY BECOME
  AIRBORNE. HAZARDOUS CROSSWINDS WILL IMPACT TRAVEL...ESPECIALLY
  FOR HIGH PROFILE VEHICLES...ON NORTH SOUTH ORIENTED ROADS SUCH
  AS STATE ROAD 38 FROM RED RIVER TO EAGLE NEST...AND INTERSTATE
  25 NEAR RATON PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WATCH MEANS CONDITIONS ARE FAVORABLE FOR A
POTENTIALLY DAMAGING HIGH WIND EVENT IN AND CLOSE TO THE WATCH
AREA. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH
OR MORE CAN LEAD TO PROPERTY DAMAGE. MONITOR THE LATEST FORECASTS
AT WEATHER.GOV/ABQ...LISTEN TO NOAA WEATHER RADIO OR YOUR
FAVORITE MEDIA OUTLET.

&&

$$
1 follow-up statement
359 
WWUS75 KABQ 102152
NPWABQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
252 PM MST TUE JAN 10 2017

...STRONG TO POTENTIALLY DAMAGING WINDS TO AFFECT THE SANGRE DE
CRISTO MOUNTAINS...RATON PASS AREA...SANDIA AND MANZANO
MOUNTAINS...AND THE CENTRAL AND NORTHEAST HIGHER TERRAIN THIS
EVENING INTO WEDNESDAY...

.WINDS WILL INCREASE THIS EVENING AND BECOME POTENTIALLY DAMAGING
OVER THE SANGRE DE CRISTO MOUNTAINS AND RATON PASS AREA. STRONG
AND GUSTY WINDS ARE EXPECTED IN AREAS AROUND THE HIGH WIND
WARNING. WINDS WILL BEGIN TO SUBSIDE WEDNESDAY MORNING INTO
WEDNESDAY AFTERNOON.

NMZ513>515-527-110600-
/O.UPG.KABQ.HW.A.0002.170111T0300Z-170111T1800Z/
/O.NEW.KABQ.HW.W.0003.170111T0300Z-170111T1900Z/
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-RATON RIDGE/JOHNSON MESA-
252 PM MST TUE JAN 10 2017

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO NOON MST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO NOON
MST WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* LOCATION...SANGRE DE CRISTO MOUNTAINS AND THE RATON RIDGE AND 
  JOHNSON MESA. 

* WINDS...WEST SUSTAINED AT 35 TO 45 MPH WITH GUSTS TO AROUND 65 
  MPH WITH LOCALLY HIGHER GUSTS. 

* TIMING...WINDS WILL INCREASE LATE THIS AFTERNOON INTO EARLY 
  EVENING. WINDS WILL PEAK OVERNIGHT TONIGHT BEFORE TAPERING 
  DOWN THROUGH THE MORNING ON WEDNESDAY. 

* VISIBILITY...VISIBILITY MAY BE LOCALLY REDUCED IN SOME AREAS 
  DUE TO BLOWING OR DRIFTING SNOW. 

* LOCAL IMPACTS...LIGHT WEIGHT AND UNSECURED OBJECTS MAY BECOME
  AIRBORNE. HAZARDOUS CROSS WINDS WILL IMPACT TRAVEL...ESPECIALLY
  FOR HIGH PROFILE VEHICLES...ON NORTH SOUTH ORIENTED ROADS SUCH
  AS STATE ROAD 38 FROM RED RIVER TO EAGLE NEST...AND INTERSTATE
  25 NEAR RATON PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WARNING MEANS DAMAGING WINDS ARE IMMINENT
OR HIGHLY LIKELY. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ512-521-523-528-529-110600-
/O.NEW.KABQ.WI.Y.0003.170110T2152Z-170111T2300Z/
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-SANDIA/MANZANO MOUNTAINS-
CENTRAL HIGHLANDS-FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-
252 PM MST TUE JAN 10 2017

...WIND ADVISORY IN EFFECT UNTIL 4 PM MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM MST WEDNESDAY. 

* LOCATION...THE WEST SLOPES OF THE SANGRE DE CRISTO
  MOUNTAINS...SANDIA AND MANZANO MOUNTAINS...AND THE CENTRAL AND
  NORTHEAST HIGHLANDS. 

* WINDS...WEST TO SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 55 MPH.

* TIMING...WINDS WILL CONTINUE TO INCREASE THIS EVENING AND REMAIN
  AT ADVISORY LEVEL SPEEDS MUCH OF TONIGHT INTO WEDNESDAY
  AFTERNOON.

* VISIBILITY...MAY BE REDUCED DUE TO BLOWING SNOW OR DUST.

* LOCAL IMPACTS...DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER
  HIGH-PROFILE VEHICLES SHOULD EXERCISE EXTREME CAUTION. THIS
  INCLUDES INTERSTATE 40 AROUND CLINES CORNERS AND INTERSTATE 25
  FROM LAS VEGAS TO RATON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD EXERCISE CAUTION WHILE TRAVELLING. SUDDEN GUSTS
OF WIND MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. EXTRA
ATTENTION SHOULD BE GIVEN TO CROSS WINDS.

&&

$$

40

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind watch went out at Jan 10, 6:38 AM MST, 0 minutes earlier.

Area forecast discussion, Jan 10, 6:38 AM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
638 AM MST Tue Jan 10 2017

.UPDATE...
Updated the forecast to cancel the Winter Storm Warning and to
issue a High Wind Watch for the Sangre De Cristos and Raton Pass
for this evening through Wednesday morning. Winds at 700 mb will
increase and become quite strong with the passage of a shortwave
this evening. Sustained winds 35-45 mph are possible with gusts in
the 60-70 mph range, mainly along the peaks.

54/Fontenot

&&

.PREV DISCUSSION...506 AM MST Tue Jan 10 2017...
.AVIATION...
12Z TAF CYCLE
-SNRA will persist across the northwest/north central mtns where
areas of mtn top obsc will occur. Otherwise, look for VFR
cigs/high clouds elsewhere. Look for occasional gusts today along
and east of the central mtn chain and adjacent high terrain areas
because of continuous strong mid level zonal flow. Winds will
gradually taper down across the Sangre De Cristos before
increasing again late tonight through Wed aftn, with gusts
ranging from 45 to 65kts.

32

&&

.PREV DISCUSSION...347 AM MST Tue Jan 10 2017...
.SYNOPSIS...
Snow showers will continue over the Northern Mountains through
Thursday as weak disturbances move over the area. Winds will taper
off some today over the region before increasing again this
evening, mainly over the Sangre De Cristos. Temperatures will
moderate over the area through Thursday. A potent storm system
will begin to move into New Mexico on Friday, bringing the
potential for widespread winter weather.

&&

.DISCUSSION...
Through the short term (Thursday), things will quiet down
somewhat over the forecast area. Precipitation will persist over
the northwest corner of the state through Thursday with mainly
mountain snow and valley rain. Snow amounts will taper off this
morning over the San Juans before increasing again Wednesday and
Thursday but totals should remain below advisory levels.

Winds are decreasing this morning over the northeastern corner of
the state, and at this time all warnings and advisories are being
cancelled. A shortwave moving back through the area later tonight
will bring winds over the Sangre De Cristos back into the 25 to 35
mph range with some higher gusts, so a Wind Advisory is likely
this evening through Wednesday morning.

Moving into the weekend, the forecast has not become any clearer
with the current model runs. The EC, GFS, and GEM-NH are in
general agreement that a closed low will move through the SW
Friday and move through NM before ejecting to the northeast
Saturday. The devil is in the details however with the placement
of the low center, dynamics, and the QPF fields. Precipitation
type and amount are going to be very difficult to nail down due to
these differences. Precipitation type and mode (convective vs
stratiform) are going to be very much a mixed bag with the
possibilities for mixed precipitation types (including some
isolated thunder for the far SE portion of our forecast area
Saturday) and the possibility for banded winter precipitation. At
this time, we've opted to try to keep the expected P-type and
amounts general for the extended periods. Either way, the
potential for a wide spread and impactful winter weather event
looks to be on tap for most of New Mexico for Friday and Saturday.

54/Fontenot
&&

.FIRE WEATHER...
Strong winds will persist across the higher
peaks of the Sangre De Cristos and portions of areas downslope of
the central mountain chain today. Winds will gradually taper down
in lower elevations but remain strong across mountain peaks
through early Wed. Winds will then creep back up to advisory level
late Tues/Wed morning along the central mountain chain, and
portions of the northern and western mountains. Meanwhile
temperatures will remain seasonal through Thurs before cooling
below seasonal norms Fri. Weather wise, rain/high elevation snow
showers will linger across the northwest to north central
mountains today through Thurs. Overnight Rh recoveries tonight
through the end of the week will be good to excellent. Vent rates
will be spotty for the next several days before deteriorating over
the weekend. Strong mid to upper level west to east zonal flow
will keep moderate winds across the northern mountains and
northeast plains through Thurs.

Our next active period of winter weather will begin late Thursday
into Fri persisting throughout the entire weekend. A very potent
Pacific storm system will dive across the Great Basin Thurs before
invading the SW region Sat/Sun. So far, models are indicating
widespread winter impacts from the storm but the main question is
how great impacts will be based on the Pacific low's location. GFS
shows greater impacts because of the low situating itself south of
New Mexico where the deformation zone will be great across the much
of the state. The ECWMF model has the low crossing the central part
of the state from a southwest to northeast direction which the
deformation zone could focus across western and northern areas. So
far confidence is looking positive for the incoming storm just not
on its storm track. Either way, expect temperatures to fall below
normal followed by possible widespread wintry weather Fri into the
weekend.

32

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from this evening through Wednesday morning for the
following zones... NMZ513-515-527.

&&

54
Hazardous weather outlook, Jan 10, 4:57 AM MST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
457 AM MST TUE JAN 10 2017

NMZ501>540-111200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
457 AM MST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL TAPER OFF THIS MORNING OVER THE NORTHERN MOUNTAINS.
WINDS WILL GRADUALLY DECREASE THROUGH THE DAY TONIGHT BEFORE
INCREASING THIS EVENING OVER THE SANGRE DE CRISTOS TO 40 TO 50 MPH
WITH GUSTS OF 65 MPH BEFORE DIMINISHING WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS WILL DECREASE OVER THE SANGRE DE CRISTOS WEDNESDAY MORNING.
SNOW SHOWERS WILL CONTINUE OVER PORTIONS OF THE NORTHEAST
HIGHLANDS AND NORTHERN MOUNTAINS WEDNESDAY AND THURSDAY. A POTENT
STORM SYSTEM WILL BEGIN TO MOVE INTO NEW MEXICO FRIDAY AND
SATURDAY BEFORE EXITING THE REGION SUNDAY INTO MONDAY. THIS STORM
SYSTEM WILL BRING THE POTENTIAL FOR WIDESPREAD AND IMPACTFUL
WINTER WEATHER TO THE REGION FRIDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND WIND REPORTS THROUGH
THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT
STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING
THE HASHTAG NMWX.

54

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 2:52 PM MSTHigh Wind WarningABQ21 hr
Jan 10, 2:52 PM MSTWind AdvisoryABQ25 hr

Nearby

High Wind Watches in New Mexico, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.